If you have the odd feeling that the word around you is unreal, dreamlike or distorted, you are experiencing a moment of derealization. This psychiatric symptom can be scary, but if it's a mild feeling that passes quickly, it isn't necessarily cause for concern. Derealization is not a common side effect of caffeine. However, caffeine stimulates the central nervous system, and consuming large amounts can cause unpredictable symptoms and alterations to your mental state.
Derealization is a dissociative symptom -- that is, it involves feeling detached from yourself and from the world. It often occurs along with the closely related symptom of depersonalization. Depersonalization is the sense that you are standing outside your body or that your body is unreal, changing or dissolving. In their extreme forms, derealization and depersonalization are symptoms of panic disorder, post-traumatic stress disorder and dissociative identity disorder. However, mild or temporary feelings of dissociation are common. According to a 1997 article published in the "American Journal of Psychiatry," nearly half of a group of college students experienced some form of depersonalization over the course of a year. Healthy people may have dissociative symptoms after suffering trauma, going without sleep or taking psychoactive drugs.
Caffeine and Derealization
Moderate amounts of caffeine are unlikely to cause psychological symptoms other than nervousness or jitteriness. However, large doses of caffeine can cause extreme anxiety, psychosis and hallucinations. A 1989 case study found that caffeine worsened symptoms of depersonalization and derealization in a patient prone to those symptoms. If you experience derealization after consuming an unusually large amount of caffeine, the two could be related. You may be especially vulnerable to caffeine-triggered derealization if you're sleep deprived, prone to anxiety disorders or recently exposed to trauma such as combat, violence or a car accident.
If you experience a brief moment of mild derealization and suspect caffeine to be the cause, discontinue the caffeine. Relaxing, meditating and drinking a soothing, mild beverage such as herbal tea may help you feel better until the caffeine wears off. If you have moderate or strong feelings of derealization, if the feelings reoccur or if you find them troubling, seek medical attention.
If you've consumed large amounts of caffeine and experience psychiatric symptoms, you may be suffering from caffeine overdose. Other symptoms of overdose include confusion, vomiting or diarrhea, twitching, fever and rapid heartbeat, convulsions and irregular heartbeat. If you experience any of these symptoms, call the National Poison Control Center (800-222-1222) or seek emergency medical care.
Is This an Emergency?
- American Journal of Psychiatry: Feeling Unreal: 30 Cases of DSM-III-R Depersonalization Disorder
- Gale Encyclopedia of Mental Disorders: Depersonalization Disorder
- Biological Psychology: Depersonalization Disorder: Effects of Caffeine and Response to Pharmacotherapy
- MedlinePlus: Caffeine Overdose
- A Dictionary of Nursing: Derealization
- Advances in Psychiatric Treatment: Neuropsychiatric Effects of Caffeine